Skip to main content

Large Deviations for Cascades of Diffusions Arising in Oscillating Systems of Interacting Hawkes Processes

Abstract

We consider oscillatory systems of interacting Hawkes processes introduced in Ditlevsen and Löcherbach (Stoch Process Appl 2017, http://arxiv.org/abs/1512.00265) to model multi-class systems of interacting neurons together with the diffusion approximations of their intensity processes. This diffusion, which incorporates the memory terms defining the dynamics of the Hawkes process, is hypo-elliptic. It is given by a high-dimensional chain of differential equations driven by 2-dimensional Brownian motion. We study the large population, i.e., small noise limit of its invariant measure for which we establish a large deviation result in the spirit of Freidlin and Wentzell.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    Indeed, for any j, \(V (K_j, z ) < \infty \). Suppose that the trajectory achieving the minimal cost to go from \(K_j \) to z visits the sets \(K_j, \) followed by \( K_{n_1}, \ldots , K_{n_l}\), before leaving the last of them, \(K_{n_l}\), and reaching the target z. It is then sufficient to choose i to be equal to the index of the last visited set, that is, \( i := n_l\).

References

  1. 1.

    Benaïm, M., Hirsch, M.W.: Mixed equilibria and dynamical systems arising from fictitious play in perturbed games. Games Econ. Behav. 29, 36–72 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Bianchini, R.M., Stefani, G.: Normal local controllability of order one. Int. J. Control 39, 701–704 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Brémaud, P., Massoulié, L.: Stability of nonlinear Hawkes processes. Ann. Probab. 24(3), 1563–1588 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Chevallier, J.: Mean-field limit of generalized Hawkes processes. Stoch. Process. Appl. (2015). doi:10.1016/j.spa.2017.02.012

    MATH  Google Scholar 

  5. 5.

    Coron, J.-M.: Control and Nonlinearity. American Mathematical Society (AMS), Providence, RI (2007)

  6. 6.

    Delarue, F., Menozzi, S.: Density estimates for a random noise propagating through a chain of differential equations. J. Funct. Anal. 259, 1577–1630 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Delattre, S., Robert, C.Y., Rosenbaum, M.: Estimating the efficient price from the order flow: a Brownian Cox process approach. Stoch. Process. Appl. 123(7), 2603–2619 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Dembo, A., Zeitouni, O.: Large deviation techniques and applications. In: Stochastic Modelling and Applied Probability, vol. 38. Springer Berlin Heidelberg (2010)

  9. 9.

    Ditlevsen, S., Löcherbach, E.: Multi-class oscillating systems of interacting neurons. Stoch. Process. Appl. 127, 1840–1869 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Freidlin, M.I., Wentzell, A.D.: Random Perturbations of Dynamical Systems. Transl. from the Russian by Joseph Szuecs, 2nd ed. Springer, New York, NY (1998)

  11. 11.

    Hansen, N., Reynaud-Bouret, P., Rivoirard, V.: Lasso and probabilistic inequalities for multivariate point processes. Bernoulli 21(1), 83–143 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Hawkes, A.G.: Spectra of some self-exciting and mutually exciting point processes. Biometrika 58, 83–90 (1971)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Hawkes, A.G., Oakes, D.: A cluster process representation of a self-exciting process. J. Appl. Prob. 11, 93–503 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Höpfner, R., Löcherbach, E., Thieullen, M.: Ergodicity and limit theorems for degenerate diffusions with time periodic drift. Application to a stochastic Hodgkin–Huxley model. ESAIM P & S 20, 527–554 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Lee, E.B., Markus, L.: Foundations of Optimal Control Theory. The SIAM Series in Applied Mathematics. Wiley, New York (1967)

    Google Scholar 

  16. 16.

    Lewis, A.D.: A brief on controllability of nonlinear systems. http://www.mast.queensu.ca/~andrew/notes/pdf/2001a.pdf

  17. 17.

    Mallet-Paret, J., Smith, H.L.: The Poincaré–Bendixson theorem for monotone cyclic feedback systems. J. Dyn. Differ. Equ. 2(4), 367–421 (1990)

    Article  MATH  Google Scholar 

  18. 18.

    Millet, A., Sanz-Solé, M.: A simple proof of the support theorem for diffusion processes. Semin Probab (Strasbourg) 28, 26–48 (1994)

    MATH  Google Scholar 

  19. 19.

    Pigato, P.: Tube estimates for diffusion processes under a weak Hörmander condition (2014). http://arxiv.org/abs/1412.4917

  20. 20.

    Rey-Bellet, L., Thomas, L.E.: Asymptotic behavior of thermal nonequilibrium steady states for a driven chain of anharmonic oscillators. Commun. Math. Phys. 215, 1–24 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Stroock, D., Varadhan, S.: On the support of diffusion processes with applications to the strong maximum principle. In: Proceedings of the 6th Berkeley Symposium on Mathematical Statistics and Probability, vol. III, pp. 333–359 (1972)

  22. 22.

    Sussmann, H.J.: A sufficient condition for local controllability. SIAM J. Control Optim. 16, 790–802 (1978)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

I would like to thank an anonymous reviewer for his valuable comments and suggestions which helped me to improve the paper. This research has been conducted as part of the project Labex MME-DII (ANR11-LBX-0023-01) and as part of the activities of FAPESP Research, Dissemination and Innovation Center for Neuromathematics (Grant 2013/07699-0, S. Paulo Research Foundation).

Author information

Affiliations

Authors

Corresponding author

Correspondence to E. Löcherbach.

Appendix

Appendix

Proof of Theorem 6

The proof follows the lines of the proof of Theorem 1 in Chapter 6 of Lee and Markus [15]. As there, we write \( f( x, u) = b(x) + \sigma ( x) u\). We fix \(x_0 \in \Gamma \) and write

$$\begin{aligned} A (t) =\left( \frac{\partial f }{\partial x}\right) _{| x= x_t^{x_0}, u = 0}, \; B (t) = \left( \frac{\partial f }{\partial u}\right) _{| x= x_t^{x_0}, u = 0} = \sigma (x_t^{x_0}). \end{aligned}$$

Let \( A := A ( 0) \) and \(B = B(0)\). Then, it is easy to see that the columns of \( B, AB, A^2 B, \ldots , A^{n - 1 } B \) span \( {\mathbb {R}}^n \). We start by considering the equation

$$\begin{aligned} {\dot{Y}} = A Y + Bu, Y(0) = 0. \end{aligned}$$
(6.6)

Denote by \(Y^u (t), t \le \delta \), a solution to (6.6) driven by \( u(t), t \le \delta \). The above system is controllable, since \( B, AB, A^2 B, \ldots , A^{n - 1 } B \) span \( {\mathbb {R}}^n\). As a consequence, for every M and for any \( \delta < 1 \) there exist controls \( u_1, u_2, \ldots , u_n\) with \( \Vert u_i \Vert _\infty \le M \) such that

$$\begin{aligned} Y^{u_1} (\delta ) = r e_1, \ldots , Y^{u_n } (\delta ) = r e_n, \end{aligned}$$
(6.7)

where \( e_1, \ldots , e_n \) are the unit vectors of \({\mathbb {R}}^n \) (Corollary 1 of Chapter 2 of Lee and Markus [15]) and where \(r > 0 \) is suitably small.

We wish now to replace system (6.6) by the time-dependent system

$$\begin{aligned} \dot{W} = A (t) W + B (t) u, W(0) = 0, t \le \delta . \end{aligned}$$
(6.8)

Write \( W_k ( t) \) for the solution of \( \dot{W}_k (t) = A ( t) W_k ( t) + B(t) u_k ( t)\), where the \(u_k (t) \) are given in (6.7). Then, \( W_k (t) \) is explicitly given by

$$\begin{aligned} W_k ( t) = \Phi (t) \int _0^t \Phi ^{-1} (s) B(s) u_k ( s) ds, \end{aligned}$$

with \( \Phi (t) \) the matrix solution of \( \dot{\Phi } (t) = A(t) \Phi (t)\), \( \Phi (0) = Id\). Writing \(Y_k (t) = Y^{u_k } (t)\), we obtain similarly

$$\begin{aligned} Y_k ( t) = \overline{\Phi }(t) \int _0^t \overline{\Phi }^{-1} (s) B u_k ( s) ds, \end{aligned}$$

with \( \overline{\Phi }(t) = e^{ A t } \) (recall that \( A = A(0) \)). We wish to show that \(\Vert Y_k ( t) - W_k (t) \Vert \) is small for t sufficiently small. For that sake, note that there exists a constant C such that for all \( t \le \delta \),

$$\begin{aligned} \Vert \Phi (t) \Vert , \Vert \overline{\Phi }(t) \Vert , \Vert \Phi ^{-1} (t) \Vert , \Vert \overline{\Phi }^{-1} (t) \Vert , \Vert B( t) \Vert , \Vert B\Vert \le C. \end{aligned}$$

Since

$$\begin{aligned} \Phi (t) = Id + \int _0^t A(s) \Phi (s) ds, \; \overline{\Phi }(t) = Id + \int _0^t A \overline{\Phi }(s) ds, \end{aligned}$$

it follows from this that \( \Vert \Phi (t) - \overline{\Phi }(t) \Vert \rightarrow 0 \) as \( t \rightarrow 0\).

Fix \(\varepsilon > 0 \) such that \( \tilde{e}_1, \ldots , \tilde{e}_n \) still span \( {\mathbb {R}}^n \) for all \( \tilde{e}_k \in B_\varepsilon ( r e_k ), 1 \le k \le n\). Then, there exists \(\delta ^* \) such that for all \(\delta \le \delta ^*\), \( W_k ( \delta ) \in B_\varepsilon ( Y_k ( \delta ))\), for all \( 1 \le k \le n, \) and therefore, the following holds.

$$\begin{aligned}&\text{ The } \text{ solutions } \text{ of } \dot{W}_k (t) = A ( t) W_k ( t) + B(t) u_k ( t),\; W_k ( 0 ) = 0, \; 1 \le k \le n, \nonumber \\&\quad \text{ are } \text{ such } \text{ that } W_1 (\delta ), \ldots , W_n ( \delta ) \text{ span } {\mathbb {R}}^n. \end{aligned}$$
(6.9)

We are now able to conclude the proof, following the lines of Lee and Markus [15]. Consider \(x ( t, \xi ) \) which is the solution of

$$\begin{aligned} d x( t, \xi ) = b ( x( t, \xi ) ) dt + \sigma ( x( t , \xi ) ) \dot{h} (t, \xi ) dt, \; x(0, \xi ) = x_0, \end{aligned}$$

following the control \( \dot{h} ( t, \xi ) = \xi _1 u_1 (t) + \cdots + \xi _n u_n ( t)\), for \( | \xi _i | \le 1, 1 \le i \le n\). It is clear that \( x ( t, 0 ) = x^{x_0}(t)\). Hence, if we can prove that \( Z (t) = \left( \frac{\partial x (t, \xi ) }{\partial \xi }\right) _{ | \xi = 0 }\) is non-degenerate at \(t = \delta , \) we are done, using the inverse function theorem. But

$$\begin{aligned} \frac{ \partial x (t, x) }{\partial t} = f( x (t, \xi ), \dot{h} (t, \xi ) ) \end{aligned}$$

and thus

$$\begin{aligned} \frac{\partial }{\partial t} \frac{\partial x (t, \xi ) }{\partial \xi } = f_x ( x(t, \xi ), \dot{h} (t, \xi ) ) \frac{\partial x}{\partial \xi } + f_u ( x (t, \xi ), \dot{h} (t, \xi ) ) \frac{\partial \dot{h} }{\partial \xi }. \end{aligned}$$

Notice that \( x (t, 0) = x^{x_0 }_{t } \) and \(\dot{h} (t, 0) = 0\). Thus, we obtain

$$\begin{aligned} \dot{Z} (t) = A ( t) Z (t) + B(t) U (t), \end{aligned}$$

where \(U (t) = (u_1 (t), \ldots , u_n (t))\). Writing \( z_1, \ldots , z_n \) for the columns of Z(t),  this gives

$$\begin{aligned} \dot{z}_k ( t) = A(t) z_k ( t) + B(t) u_k (t), \; z_k ( 0) = 0. \end{aligned}$$

The solutions of this system are given by (6.9), and they are such that \( z_k ( \delta ), 1 \le k \le n\), span \({\mathbb {R}}^n\). Therefore, \( Z ( \delta ) \) is non-degenerate, and this concludes the proof. \(\square \)

Proof of Proposition 5

The proof follows closely the ideas of Chapter 5.7 of [8].

1) For all \(x \in \partial B_\varepsilon (K)\), by small-time local controllability, there exists a smooth path \( \psi ^x \) of length \( t^x \) such that \( \psi ^x (t^x) \in K= \{x^* \} \cup \bigcup _{l=2}^L K_l \) and such that \( \psi ^x (t) \) does not leave \( B_{2 \bar{\varepsilon } /3 }( K) \) for all \( t \le t^x\). Moreover, this path can be chosen such that \( I_{x, t^x} ( \psi ^x ) \le h/2\).

2) For all \( x_0 \in K \), there exists \(z \in \partial B_\varepsilon (K) \) and a path \( \psi ^{x_0} \) of length \( t^{x_0} \) steering \(x_0\) to z,  during \([0, t^{x_0} ]\), without leaving \( B_{2 \bar{\varepsilon } /3}(K)\), at a cost \( I_{x_0, t^{x_0}} ( \psi ^{x_0 } ) \le h/2\).

3) We concatenate the two paths \( \psi ^x\) and then \( \psi ^{x_0} \) to obtain a new trajectory \( \Psi ^x \) of length \(T^x = t^x + t^{x_0} \) steering x to \(z \in \partial B_\varepsilon (K)\). Let then

$$\begin{aligned} T_0 := \inf _{ x \in \partial B_{\varepsilon }(K ) } T^x > 0 \end{aligned}$$

and put

$$\begin{aligned} {{\mathcal {O}}} := \bigcup _{ x \in \partial B_\varepsilon (K) } \{ \varphi \in C ( [ 0, T_0], {\mathbb {R}}^n ) : \Vert \varphi - \Psi ^x \Vert _\infty < \varepsilon / 2 \}, \end{aligned}$$

which is an open set. Then

$$\begin{aligned} \liminf _{N \rightarrow \infty } \frac{1}{N} \log \inf _{x \in \partial B_\varepsilon (K) } Q^N_x ( {{\mathcal {O}}} ) \ge - h, \end{aligned}$$

which implies the assertion since \( Q^N_x ( Y^N \in {{\mathcal {O}}} ) \le Q^N_x ( \sigma _0 \ge T_0 ) \le \frac{E^N_x \sigma _0}{T_0}\). \(\square \)

Proof of Proposition 6

1) Let \( S = \inf \{ t \ge 0 : Y^N \in B_{\varepsilon } ( K) \cup D \}\), where \( D = (B_{\bar{\varepsilon } }(K) )^c\). We know by Lemma 2 that there exists \( T_1 > 0 \) such that

$$\begin{aligned} \limsup _{N \rightarrow \infty } \sup _{x \in \overline{B_{\bar{\varepsilon } }(K )}} Q_x^N ( S > T_1 ) < 1. \end{aligned}$$
(6.10)

2) We shall now show that there exists \( T_2\) such that

$$\begin{aligned} \liminf _{N \rightarrow \infty } \frac{1}{N} \log \inf _{x \in \overline{B_\varepsilon (K)}} Q_x^N ( \sigma _0 \le T_2 ) \ge - h. \end{aligned}$$
(6.11)

Indeed, like in [8], page 231, we first construct, for all \(x \in \overline{B_\varepsilon (K)}\) a smooth path \( \psi ^x \) of length \(t^x \) such that \( \psi ^x (t^x) \in K\) and such that \( \psi ^x (t) \) does not leave \( B_{2 \bar{\varepsilon } /3}(K )\) for all \( t \le t^x\). Moreover, this path can be chosen such that \( I_{x, t^x} ( \psi ^x ) \le h/2\).

We then fix \( \varepsilon ' > \bar{\varepsilon } \) such that \( 6 \bar{\varepsilon } < \varepsilon ' \) and apply Proposition 4 to \( 2 \bar{\varepsilon } \) and \( \varepsilon '\). This is possible if \( \bar{\varepsilon } \) is sufficiently small. Then for any \( x_0 \in K\), there exists \( z \in \partial B_{2 \bar{\varepsilon } }(K) \) and a path \( \psi ^{x_0} \) of length \(t^{x_0} \) steering \(x_0\) to z, during \( [0, t^{x_0} ]\), such that \( I_{x_0, t^{x_0 } } ( \psi ^{x_0 } ) \le h/2\). We then concatenate the two paths and obtain a new path \( \Psi ^x \) of length \( T^x = t^x + t^{x_0}\), steering x to z, at cost \(\le h\). Let

$$\begin{aligned} T_2 = \sup _{ x \in \overline{B_\varepsilon (K)} } T^x < \infty \end{aligned}$$

and

$$\begin{aligned} {{\mathcal {O}}} =\bigcup _{ x \in \overline{B_\varepsilon (K)} } \{ \varphi \in C ( [ 0, T_2], {\mathbb {R}}^n ) : \Vert \varphi - \Psi ^x \Vert _\infty < \bar{\varepsilon } / 2 \}. \end{aligned}$$

Then

$$\begin{aligned} \liminf _{N \rightarrow \infty } \frac{1}{N} \log \inf _{x \in \overline{B_\varepsilon (K)}} Q_x^N ( Y^N \in {{\mathcal {O}}} ) \ge - h, \end{aligned}$$

which implies (6.11), since \( \varphi \in {{\mathcal {O}}} \) implies that \( \sigma _0 ( \varphi ) \le T_2\).

3) We deduce from the above discussion the following.

$$\begin{aligned} \inf _{ x \in \overline{B_{\bar{\varepsilon }}(K ) }} Q^N_x (\sigma _0 \le T := T_1 + T_2 ) \ge \inf _{ x \in \overline{B_{\bar{\varepsilon } }(K )} } Q^N_x ( S \le T_1 ) \cdot \inf _{ x \in \overline{ B_\varepsilon (K )} } Q^N_x ( \sigma _0 \le T_2 ) =: q . \end{aligned}$$

By iteration, we obtain

$$\begin{aligned} \sup _{ x \in \overline{B_{\bar{\varepsilon }} (K ) }} Q^N_x ( \sigma _0 > k T ) \le (1- q )^k, \text{ whence } \sup _{ x \in \partial {B_{ \varepsilon }(K ) }} E^N_x \sigma _0 \le \sup _{ x \in \overline{B_{\bar{\varepsilon } }(K ) }} E^N_x \sigma _0 \le \frac{T}{q}. \end{aligned}$$

But

$$\begin{aligned} q \ge e^{ - Nh } \inf _{ x \in \overline{B_{\bar{\varepsilon } }(K )} } Q^N_x ( S \le T_1 ) \ge c e^{- N h }, \end{aligned}$$

for N sufficiently large. This implies the desired assertion. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Löcherbach, E. Large Deviations for Cascades of Diffusions Arising in Oscillating Systems of Interacting Hawkes Processes. J Theor Probab 32, 131–162 (2019). https://doi.org/10.1007/s10959-017-0789-6

Download citation

Keywords

  • Hawkes processes
  • Piecewise deterministic Markov processes
  • Diffusion approximation
  • Sample path large deviations for degenerate diffusions
  • Control theory for degenerate diffusions

Mathematics Subject Classification (2010)

  • 60G17
  • 60G55
  • 60J60